Alert archive / Colorado / Red Flag Warnings in 2018

Red Flag Warning 37, NWS Pueblo, CO

May 12, 20186 counties in Colorado

NWS Pueblo, CO issued this red flag warning at May 12, 2018, 2:59 PM MDT for 6 counties in Colorado. It took effect at May 13, 2018, 11:00 AM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2018, 2:59 PM MDT (20:59 UTC)
In effect from
May 13, 2018, 11:00 AM MDT
Expired
May 13, 2018, 9:00 PM MDT
In force
10 hr
Issued by
NWS Pueblo, CO

Counties Costilla County, CO, Custer County, CO, Huerfano County, CO, Las Animas County, CO, Pueblo County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 111 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.0 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

049 
WWUS85 KPUB 122059
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
259 PM MDT Sat May 12 2018

...Red Flag warning is in effect from 11 AM to 9 PM today for
gusty winds, low humidity, and dry fuels for fire weather zones
220, 225, 229, 230 and 233, which includes the lower elevations
of the Sangre de Cristo and Wet mountains, Lake, Chaffee,
Huerfano and Las Animas counties...

...A Red Flag warning is in effect from late Sunday morning 
through Sunday evening for gusty winds, low humidity, and dry 
fuels for fire weather zones, 229, 230 and 233 which includes 
eastern Huerfano and most of Las Animas counties...

COZ229-230-233-131300-
/O.UPG.KPUB.FW.A.0029.180513T1700Z-180514T0300Z/
/O.NEW.KPUB.FW.W.0037.180513T1700Z-180514T0300Z/
/O.CON.KPUB.FW.W.0036.000000T0000Z-180513T0300Z/
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Eastern Las Animas County Including Pinon Canyon-
259 PM MDT Sat May 12 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR FIRE WEATHER ZONES 229...230 AND 233... 

...RED FLAG WARNING  EFFECT FROM 11 AM TO 9 PM MDT SUNDAY FOR FOR
FIRE WEATHER ZONES 229...230 AND 233...

* Affected Area...Fire Weather Zones 229...230 and 233.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 7 percent.

* Impacts...Conditions will be favorable for the rapid ignition, 
  growth and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ220-225-130300-
/O.CON.KPUB.FW.W.0036.000000T0000Z-180513T0300Z/
Upper Arkansas River Valley Including Lake County and Chaffee
County-
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-
259 PM MDT Sat May 12 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR FIRE WEATHER ZONES 220 AND 225...

* Affected Area...Fire Weather Zones 220 and 225.

* Winds...South 10 to 20 mph with gusts up to 40 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Conditions will be favorable for the rapid ignition, 
  growth and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Hodanish
4 follow-up statements
982 
WWUS85 KPUB 130241
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
841 PM MDT Sat May 12 2018

...A Red Flag warning is in effect from 11 AM to 9 PM Sunday 
for gusty winds, low humidity, and dry fuels for fire weather 
zones, 229, 230 and 233 which includes eastern Huerfano and most 
of Las Animas counties...

COZ229-230-233-131845-
/O.EXP.KPUB.FW.W.0036.000000T0000Z-180513T0300Z/
/O.CON.KPUB.FW.W.0037.180513T1700Z-180514T0300Z/
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Eastern Las Animas County Including Pinon Canyon-
841 PM MDT Sat May 12 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 9 PM MDT
SUNDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 229...230 AND 233...
...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
229...230 AND 233...

* Affected Area...Fire Weather Zones 229...230 and 233.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Timing...through 9 pm this evening, and again from 11 am 
  through 9 pm tomorrow.

* Relative Humidity...As low as 6 percent.

* Impacts...Conditions will be favorable for the rapid ignition, 
  growth and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ220-225-130345-
/O.EXP.KPUB.FW.W.0036.000000T0000Z-180513T0300Z/
Upper Arkansas River Valley Including Lake County and Chaffee
County-
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-
841 PM MDT Sat May 12 2018

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
220 AND 225...

Winds have decreased and relative humidity values have increased
above critical thresholds, therefore the Red Flag Warning will
expire at 9 PM.

$$
134 
WWUS85 KPUB 131003
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
403 AM MDT Sun May 13 2018

...A Red Flag warning is in effect from 11 AM to 9 PM today for 
gusty winds, low humidity, and dry fuels for fire weather zones 
225, 229, 230 and 233 which includes the Sangre de Cristo and Wet 
Mountains, eastern Huerfano and most of Las Animas counties...

COZ225-140215-
/O.EXA.KPUB.FW.W.0037.180513T1700Z-180514T0300Z/
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-
403 AM MDT Sun May 13 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 9 PM MDT
THIS EVENING FOR FIRE WEATHER ZONE 225...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds, low humidity and dry fuels, which is in 
effect from 11 AM this morning to 9 PM MDT this evening.

* Affected Area...Fire Weather Zone 225.

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Conditions will be favorable for the rapid ignition, 
  growth and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ229-230-233-140215-
/O.CON.KPUB.FW.W.0037.180513T1700Z-180514T0300Z/
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Eastern Las Animas County Including Pinon Canyon-
403 AM MDT Sun May 13 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 229...230 AND 233...

* Affected Area...Fire Weather Zones 229...230 and 233.

* Winds...South 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 8 percent.

* Impacts...Conditions will be favorable for the rapid ignition, 
  growth and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
955 
WWUS85 KPUB 132047
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
247 PM MDT Sun May 13 2018

...A Red Flag warning is in effect until 9 pm this evening for 
gusty winds, low humidity, and dry fuels for fire weather zones 
225, 229, 230 and 233 which includes the Sangre de Cristo and Wet 
Mountains, eastern Huerfano and most of Las Animas counties...

COZ225-229-230-233-140300-
/O.CON.KPUB.FW.W.0037.000000T0000Z-180514T0300Z/
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Eastern Las Animas County Including Pinon Canyon-
247 PM MDT Sun May 13 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR FOR FIRE WEATHER ZONES 225...229... 230 AND 233...

* Affected Area...Fire Weather Zones 225...229...230 and 233.

* Winds...Southwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Conditions will be favorable for the rapid ignition, 
  growth and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Hodanish
633 
WWUS85 KPUB 140258
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
858 PM MDT Sun May 13 2018

...The Red Flag warning for fire weather zones 225, 229, 230 and
233 will expire at 9 PM...

COZ225-229-230-233-140400-
/O.EXP.KPUB.FW.W.0037.000000T0000Z-180514T0300Z/
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Eastern Las Animas County Including Pinon Canyon-
858 PM MDT Sun May 13 2018

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
225...229...230 AND 233...

Winds have decreased and humidity values will rise as a cold front
moves through the area tonight. Therefore the Red Flag Warning
will be allowed to expire at 9 PM.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at May 12, 11:22 AM MDT, 3 hours 37 minutes earlier.

Area forecast discussion, May 12, 11:22 AM MDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1122 AM MDT Sat May 12 2018

.SHORT TERM...(Today and tonight)
Issued at 413 AM MDT Sat May 12 2018

As of 3 AM, high dew point air and low clouds have backed into most
of the southeast plains, except for the Trinidad area.  The NAM and
HRRR show decreasing low clouds by around 15Z over western portions
of the area and remaining over the far eastern area into late
morning and maybe close to noon along the eastern border.  The
question today is how far north and east will the moisture boundary
retreat?  At this time it looks like the boundary between dew points
in the 20s and 30+ late this afternoon, will lie from around the far
southern portions of Pueblo county to western Baca county, with the
higher dew points north of that line and dew points over Prowers and
Kiowa counties being in the 40s to lower 50s.  By late morning,
winds are expected to increase and be gusty from the southwest acrs
the San Luis Valley, and will then become gusty from the south to
southeast acrs the plains in the afternoon.  Humidities in the drier
southern portions of the plains, and in the San Luis Valley and the
Upper Arkansas River Valley are expected to fall below 15 percent.
Since the fuels are not considered to be dry in the San Luis Valley,
will not issue a fire weather highlight.  The current Red Flag
Warning area still looks good, but will have to add the Upper
Arkansas River Valley to the Warning. Temps will again be above
average, with 80s acrs most of the plains, and in the mid and upper
70s in the high valleys.  Late this afternoon/early this evening
there could be a few showers/tstms over Teller county, Pikes Peak
and mainly northern El Paso county, otherwise the rest of the area
is expected to be dry.

Tonight the moisture boundary should again make a push westward, and
there will likely be a lot of low cloud acrs the southeast plains,
but once again the srn I-25 corridor will probably not see the low
clouds.

.LONG TERM...(Sunday through Friday)
Issued at 413 AM MDT Sat May 12 2018

Sunday-Monday...No big changes in the ongoing forecast into early
next week with latest models continuing to indicate moderate to
strong south to southwest flow aloft in place across the region, as
a broad upper low continues to spin over the Great Basin.  At the
surface, a frontal boundary looks to make a nightly run south across
the Southeast Plains to along or just south of the lower Arkansas
River Valley, which slowly mixes out/pushes north through the day.
This boundary will mark cooler and more moist air to the north and
drier and warmer air to the south, and eventually looks to bring a
chance of afternoon and evening showers and thunderstorms to
northern portions of the Southeast Plains, especially the Pikes Peak
Region and along and north of the Palmer Dvd, Sunday night and
Monday. South of the boundary will likely see critical fire weather
conditions, and have issued a fire weather watch for fire weather
zones 229, 230 and 233, (Southern I-25 Corridor and eastern Las
Animas County) for late Sunday morning through Sunday evening. May
again see critical fire weather conditions across same area on
Monday. Stratus across across portions of the Plains, especially
along and north of the Highway 50 Corridor burns off Sunday morning,
and redevelops Sunday night and into Monday morning. Latest NAM is
printing out some light over running precipitation across the
Southeast Mts and Plains late Sunday night and into early Monday
morning, though may only be some light drizzle closer to the higher
terrain and have kept silent pops in tact for now. Again, best
chances of convection on Monday looks to along and north of the
Pikes Peak Region, with soundings indicating much of the Southeast
Plains being capped through the day. Temperatures at and above
seasonal levels in the 70s to mid 80s across the lower elevations on
Sunday cool slightly on Monday.

Monday night-Wednesday...Weakening upper trough lifts out across the
Northern Rockies Tuesday and Wedensday, with boundary/front progged
to finally push south and west across all of the Southeast Plains,
owning to better low level moisture and better chances of diurnal
showers and thunderstorms across the Eastern Mts and Plains. Models
also indicating potential for overrunning precipitation across the
Plains Monday night. Temperatures look to be at to slightly above
seasonal levels through mid week.

Thursday-Friday...Warmer and drier weather for into the later part
of next week, as upper level ridging builds across the region on
Thursday ahead of another upper level system digging into the Great
Basin. This system could bring severe weather to eastern portions of
the region into the weekend, though time will tell where and how
fast the system moves across the Rockies.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1114 AM MDT Sat May 12 2018

Main concern this forecast period will be low cigs returning to
KPUB and KCOS later tonight as moist upslope flow continues over
the Colorado plains during the next 24 hours. MVFR conditions are
likely after midnight and lasting in early to mid morning Sunday.
Otherwise dry conditions are likely.

Synoptically enhanced upslope flow will continue over the plains
affecting KCOS and KPUB next 24 hours. Gusty southwest winds will
affect KALS this afternoon and into tomorrow afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for COZ220-225-229-
230-233.

Fire Weather Watch from Sunday morning through Sunday evening
for COZ229-230-233.

&&

SHORT TERM...28
LONG TERM...MW
AVIATION...HODANISH
Hazardous weather outlook, May 12, 11:18 AM MDT, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1118 AM MDT Sat May 12 2018

COZ058>089-093>099-131730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1118 AM MDT Sat May 12 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Gusty winds, low humidities and dry fuels will lead to high fire
danger across Lake, Chaffee, Huerfano and Las Animas counties, and
the lower elevations of the Sangre de Cristo and Wet Mountains.

Late this afternoon and this evening, there will be the possibility
of isolated thunderstorms over Teller and northern El Paso counties.
If storms develop, the main threats will be lightning and gusty
outflow winds up to 45 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

High fire danger looks to return to Southern portions of the I-25
Corridor on Sunday, and could again be possible across southern
portions of the area on Monday.

Isolated afternoon and evening thunderstorms will be possible
over northern portions of the Southeast Plains Sunday and Monday,
with better chances of diurnal storms across all of the Southeast
Plains Tuesday through Wednesday. More isolated afternoon and
evening storms return across the area for Thursday and Friday.
The primary storm threats from storms will be lightning and gusty
outflow winds to around 45 mph. Small hail may also be possible
with the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed through tonight.

Hodanish

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 3:50 AM MDTFire Weather WatchPUBHuerfano, Las Animas11 hr

Nearby

Red Flag Warnings in Colorado, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.